Jump to content
CrazyBoards.org

Migraine and medication questions


Recommended Posts

What does it mean when your migraines no longer respond to your prescribed dosage? I have a rx for Imitrex, 50 mg., and I am having to take two of them now if I want to get rid of my migraines. The problem I have with this is that 100 mg. is really, really, really strong for me. I took my two Imitrex about 12 hours ago and I am still having SEs. It dopes me up something awful. And I have had a phantom sensation of my former migraine (like a little reminder, if that makes sense) off and on since then. I'm afraid this bugger is coming back when the Im. completely wears off and I don't want to take more. I'm not going to suffer, though. Is this normal, or, you know, at least nothing to worry about. What I mean is feeling doped-up, dizzy, weak, my limbs feel achy, I've been having palpitations all day, a little short of breath (I think it's anxiety over the SEs). I wonder if it was Ok to take sudafed with it. It was only 30 mg., though, and that was hours ago. I have slightly elevated blood pressure and I just noticed that the leaflet says you should ask your doctor first if you do, but he knew I did and prescribed them, so that's Ok then, isn't it?

Ok, next questions. What all is available besides Imitrex? I don't mean ACs that you take everyday, but for a migraine here, a migraine there. Anything with a good SE profile?

Also, I went a long time without a migraine, and the past few months I've been having a different sort of migraine. Really mild ones, such slight pain that I didn't even take an Imitrex. It was "that" kind of headache, not a regular headache, and I had my usual accompanying nausea and light/noise sensitivity. I have been getting them in clusters, too, time-wise. I'll have them just about every day for a week, maybe. Or for a few days, then a few more the next week. I normally get them right smack in the center of my head, but this last one was behind my right eye. Does it mean anything if you get them in a different place? I know it's stress-related because the past few months have just worn me down emotionally. So if I have an explanation for why they've come back, that's Ok? Even if they're a bit different?

Ok! I hope that was coherent because I don't feel very coherent.

Link to comment
Share on other sites

I often get the doped up feeling you're describing from Imitrex. I've had it the worst with the injection form. Personally, I wouldn't take Sudafed with Imitrex, since both can affect heart rate.

I actually am taking 50 mg of Imitrex daily now to prevent migraines---which is a novel treatment with little or no evidence behind it---but it seems to work.

Migraines can happen in different places---that's normal---I seem to have some "hot spots" on my skull and face. Typically, they're described as one-sided, though.

There are several other triptans on the market. I've tried Axert, Maxalt, and Relpax, but I much more prefer Imitrex.

Best,

Dianebea

Link to comment
Share on other sites

I have had migraines for years. Now I take inderal LA daily and when they hit, indocin and zomig work well for me. I use just the zomig first, it is an under the tongue and usually fast acting. If after 15 mins the migraine isn't gone, I use the indocin. I have been on lots of migraine meds and this combo has worked for me for about a year now. Good luck, feel better ;)

Link to comment
Share on other sites

I've been having palpitations all day, a little short of breath (I think it's anxiety over the SEs). I wonder if it was Ok to take sudafed with it... I have slightly elevated blood pressure and I just noticed that the leaflet says you should ask your doctor first if you do, but he knew I did and prescribed them, so that's Ok then, isn't it?

If I understand correctly, than you are now taking twice what you were prescribed, which your doctor isn't aware of. You should talk to them about this anyway if you haven't, but particularly in light of the side effects you are experiencing.

Ok, next questions. What all is available besides Imitrex? I don't mean ACs that you take everyday, but for a migraine here, a migraine there. Anything with a good SE profile?
I'm not sure if you are asking about something for mild[ish] pain. Naprosin, maybe? I think that really depends on how bad the pain is and/or what is causing it. I don't take an abortive right now as almost all of them are contraindicated for me. It was suggested that I try Naprosin on the occasions that I do need something though I am not sure how it will work. Have yet to find out.

Also, I went a long time without a migraine, and the past few months I've been having a different sort of migraine. Really mild ones, such slight pain that I didn't even take an Imitrex. It was "that" kind of headache, not a regular headache, and I had my usual accompanying nausea and light/noise sensitivity. I have been getting them in clusters, too, time-wise. I'll have them just about every day for a week, maybe. Or for a few days, then a few more the next week. I normally get them right smack in the center of my head, but this last one was behind my right eye. Does it mean anything if you get them in a different place? I know it's stress-related because the past few months have just worn me down emotionally. So if I have an explanation for why they've come back, that's Ok? Even if they're a bit different?

If you are having different kinds of migraines with different symptomology/patterns/times and you don't usually have varied types, you should probably make and appoitment with your doctor. Given the side effects you are having with the med and that it isn't working out for you anymore at the prescribed dose, you should make an appointment anyway.

Ok! I hope that was coherent because I don't feel very coherent.

hmm.

I think I got it?

Link to comment
Share on other sites

I swear I have an Imitrex hangover today. I don't know if it's purely coincidental or what, but I've had two pretty bad asthma attacks: one was coming on all day yesterday and I didn't realize it until late last night when my lungs went bronchospastic. Then another one this afternoon. I haven't experienced anything like that in a long time. I start thinking, "Ok, I'm keeping the phone beside me because I'm calling 911 if this gets any worse or the albuterol doesn't kick in shortly." You know what I mean if you're asthmatic. That sudden seizing, suffocating sensation. I really, really hate that. Since the only deviation from my routine is the Imitrex, I have to wonder.

I will have to see my doc ASAP because now I don't want to take Imitrex again and I have nothing else.

Thanks to everyone for the great advice and suggestions. I have a theory. I think it's the Lamictal. I'm fairly certain that the new migraines began sometime around my last Lamictal titration. The main SE I had in the beginning and with each titration has been migraines, so it wouldn't surprise me if it's provoked more frequent and different ones. Maybe this is something that will subside in time. I'll still schedule an appt. with the PCP, though. I need new drugs before I get another ;) I'll have to look up the names of the ones you guys listed.

Is Inderal LA the same thing as Inderal the beta blocker?

Link to comment
Share on other sites

Heya Ella,

What Navy said.

Also: You described your new "migraine" very clearly, and your side effects too. Your doc will be able to work with you on this.

Betablockers like Inderal (propranolol) are supposed to work well for prevention in roughly 60% of migraine people.

Headache in *general* is one of *thte* most common s/e of most medications, and Lamictal is weird, so it's certainly possible.

Migraines suck. I hope this becomes manageable for you.

--ncc--

Link to comment
Share on other sites

Ella,

GAH!

Imitrex has been my preferred drug of choice, my problem is getting any or anyone to pay for it, but that's my problem.

I noticed NCC posted and didn't mention a specific concern about the Imitrex s/e asthma connection, but considering all the triptans are vaso-constrictors, not just in the head, obviously....that would worry me immensely.

I've been on triptans since the shot became available over 15 years ago. I'm a hopeless case, not to discourage you. But a thought...even though they aren't scored, my doctor has said it's ok to cut them in half. So you could take 75 instead of 100. Also, I'm so frugal with mine because they cost so fricking much I often wait beyond the "window" and end up taking more. Like right now for example. I NEED to take one NOW. But I drag my feet because I have to buy so many.

See your doctor asap, and if your insurance will pay, definitely request a neuro work up.

One more thing, when I have a full blown migraine, and imitrex has taken away my head pain, I often still have the symptoms of the migraine without the head pain, make sense? In other words, you may be feeling migrainous still, but without head pain and thinking it's s/e's. Except for the vaso stuff. That's scary. Too me.

I've taken in descending order of effectiveness: Imitrex, Zomig, Maxalt, Amerge. And have been on too many failed prophelactic regimens to even list. I'm going back to old school Inderal next time I see my doctor. Anticonvulsants suck for me. I've tried topomax and lyrica and they both make me sicker that what it's worth.

Migraine is the scourge of man.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...